Iowa, 2001

Hail in Iowa, April 10, 2001

April 10, 2001 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 10, 3:00 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 10, 3:00 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT TUE APR 10 2001

APPEARS TO BE ANOTHER BOWLING BALL HEADED FOR THE CWA TONIGHT
THROUGH WEDNESDAY NIGHT. CRNT WV IMAGERY SHOWS QUITE A SPIN
ORGANIZING OVR AZ...AND KOAX 88D SHOWS PLENTY OF CONVECTION NR THE
WMFNT WITH MORE SCT CONVECTION IN NE NEB. THIS WMFNT SHOULD LIFT NWD
TONIGHT...AND WIND SHEAR AND LLVL THTE/THTE ADV SHOWS THAT NW IA
SHOULD RECEIVE THIS CONVECTION THROUGH THE EVENING HOURS...AS LLVL
WINDS VEER FM THE E TO THE SE. BLV THERE IS A SLIGHT RISK FOR SOME
SVR POTENTIAL IN THIS AREA...WITH FAIRLY UNSTABLE AIR DUE TO
CLEARING SKIES...AND GOOD WIND SHEAR AND THTE PROPERTIES AS
MENTIONED ABV. OTHERWISE...FIRST SHORTWV LIFTS NWD TNGT AND MOST OF
THE CWA SHOULD GET SOME SHOWER ACTIVITY FM THE MASS OF CLDS IN SRN
NEB AS THE NIGHT WEARS ON...HOWEVER WASNT CONFIDENT ENUF TO GO
CATEGORICAL AND OPTED FOR LIKELY INSTEAD. ANY TS ACTIVITY SHOULD BE
CONFINED MAINLY TO THE ERN AND SE SECTIONS OF THE CWA...BECAUSE THE
WIND SHEAR IS PRETTY LAME OVR THE JAMES VALLEY AND BROOKINGS AREA.
WORDED ZONES ACCORDINGLY.

WEDNESDAY...THE LARGE UPR LOW MOVES IN. NW IA LOOKS TO BE ON THE
NOSE OF THE DRY SLOT WITH TREMENDOUS SHEAR AND DECENT INSTABILITY.
DEFINTELY A SVR POTENTIAL EXISTS WITH ALL PARAMETERS LOOKED AT FOR
THE SE QUAD OF THE CWA. COULD HAVE SOME MORE HEAVY RAIN PROBLEMS IN
THE JAMES RIVER AREA AS THE WRN CWA IS SETUP IN THE TROWAL AGAIN...
WITH EXTREMELY STRONG 850MB FRONTOGENESIS...LIFT AND WAA. THE I 29
CORRIDOR IN SD MAY BE CAUGHT IN BETWEEN THESE TWO ACTS...RECEIVING
SHRA AND TS...BUT PSBLY MISSING THE HEAVIEST RAIN AND STRONGEST
CONVECTION. AS THE LOW MOVES NE WED NIGHT...LLVL WINDS REALLY GET
CRANKED UP AGAIN BEHIND THE SYSTEM...AND AM CONCERNED THAT ONCE
AGAIN THE NW IA SECTION COULD BE BUFFETED BY SOME VERY STRONG WINDS.
THIS IS DUE TO THIS AREA HAVING THE DRIEST AIR IN THE CWA...COUPLED
WITH THE STRONGEST 850-700MB CAA AND STRONGEST SUBSIDENCE. SO THINGS
ARE COMING TOGETHER FOR ANOTHER WIND EVENT...ESP IN NW IA.

LINGERING LIGHT SHOWERS ON THURSDAY...AND TEMPS MAY MIX RATHER
WARMLY OVR THE SRN AND WRN SECTIONS OF THE CWA. ADMITTEDLY...DIDNT
SPEND A LOT OF TIME ON THE EXTENDED...HOWEVER...IN GENERAL THE NEW
12Z AVN IS MUCH MORE ZONAL THAN LAST NIGHTS MRF. OTHER THAN A
SLIGHT MID LVL SHORT WV MOVG THRU THE NORTH FRI NIGHT...IT IS VERY
HARD TO PIN POINT PCPN WITH THIS PTRN. THEREFORE IT LOOKS LIKE
NORMAL TEMPS WITH A FAIRLY DRY PERIOD...BUT STAY TUNED ON THIS.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Apr 10, 2:50 PM CST, 1 hour 59 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-110900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
350 PM CDT TUE APR 10 2001

...ANOTHER INTENSE STORM TO EFFECT THE AREA...

FOR THE SECOND TIME IN LESS THAN A WEEK...A VERY STRONG LOW PRESSURE
SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES...AND NORTHEAST ACROSS
THE PLAINS. TONIGHT AS THE LOW MOVES NORTHEAST INTO SOUTHWEST
NEBRASKA AND A WARM FRONT WILL MOVE NORTH INTO IOWA. THIS WILL
CONTINUE TO PRODUCE SCATTERED SHOWERS OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA.
THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF A LINE FROM YANKTON
SOUTH DAKOTA TO SIOUX CITY TO SPENCER IOWA.

WEDNESDAY AS THE LOW MOVES NORTHEAST ACROSS NEBRASKA...THE WARM FRONT
WILL MOVE NORTH INTO SOUTHERN MINNESOTA. SHOWERS AND THUNDERSTORMS
WILL PREVAIL OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THE THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAIN...SOUTHEAST OF A LINE FROM JACKSON
MINNESOTA TO SIOUX FALLS TO YANKTON...WITH SEVERE STORMS POSSIBLE IN
PARTS OF NORTHWEST IOWA. WIDESPREAD RAIN...HEAVY AT TIMES...WILL
OCCUR FROM THE LOWER JAMES RIVER WEST TO THE MISSOURI RIVER. THE RAIN
WILL ADD TO THE FLOODING PROBLEMS THAT ALREADY EXIST AND PONDING OF
WATER IS POSSIBLE FROM THE HEAVY RAIN...ESPECIALLY IN URBAN AREAS.

WEDNESDAY NIGHT INTO THURSDAY MORNING...THE LOW IS FORECAST MOVE
RAPIDLY NORTHEAST OVER MINNESOTA. THE RAIN OVER THE AREA SHOULD BE
ENDING FROM WEST TO EAST OVER THE REGION AFTER MIDNIGHT. HOWEVER VERY
STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP OVER
NORTHWEST IOWA INTO SOUTHWEST MINNESOTA.

THIS IS A POTENTIALLY DANGEROUS STORM WITH SEVERE
THUNDERSTORMS...VERY HEAVY RAINS AND STRONG GUSTY WINDS. YOU ARE
ADVISED TO LISTEN TO NOAA WEATHER RADIO...YOUR FAVORITE COMMERICAL
WEATHER SOURCE...OR INTERNET FOR UPDATED INFORMATION ON THIS STORM.
Special weather statement, Apr 10, 2:50 PM CST, 1 hour 59 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-110900-

SPECIAL WEATHER STATEMENT...CORRECT FOR TYPOS
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT TUE APR 10 2001

...ANOTHER INTENSE STORM TO AFFECT THE AREA...

FOR THE SECOND TIME IN LESS THAN A WEEK...A VERY STRONG LOW PRESSURE
SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES...AND NORTHEAST ACROSS
THE PLAINS. TONIGHT AS THE LOW MOVES NORTHEAST INTO SOUTHWEST
NEBRASKA...A WARM FRONT WILL MOVE NORTH INTO IOWA. THIS WILL
CONTINUE TO PRODUCE SCATTERED SHOWERS OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST
NEBRASKA. THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF A LINE FROM
YANKTON SOUTH DAKOTA...TO SIOUX CITY AND SPENCER IN NORTHWEST IOWA.

WEDNESDAY AS THE LOW MOVES NORTHEAST ACROSS NEBRASKA...THE WARM FRONT
WILL MOVE NORTH INTO SOUTHERN MINNESOTA. SHOWERS AND THUNDERSTORMS
WILL PREVAIL OVER PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THE THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAIN...SOUTHEAST OF A LINE FROM JACKSON
MINNESOTA TO SIOUX FALLS TO YANKTON...WITH SEVERE STORMS POSSIBLE IN
PARTS OF NORTHWEST IOWA. WIDESPREAD RAIN...HEAVY AT TIMES...WILL
OCCUR FROM THE LOWER JAMES RIVER WEST TO THE MISSOURI RIVER. THE
RAIN WILL ADD TO THE FLOODING PROBLEMS THAT ALREADY EXIST...AND
PONDING OF WATER IS POSSIBLE FROM THE HEAVY RAIN...ESPECIALLY IN
URBAN AREAS.

WEDNESDAY NIGHT INTO THURSDAY MORNING...THE LOW IS FORECAST TO MOVE
RAPIDLY NORTHEAST OVER MINNESOTA. THE RAIN OVER THE AREA SHOULD BE
ENDING FROM WEST TO EAST AFTER MIDNIGHT. HOWEVER VERY STRONG AND
GUSTY WEST TO SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP OVER NORTHWEST
IOWA INTO SOUTHWEST MINNESOTA.

THIS IS A POTENTIALLY DANGEROUS STORM SYSTEM WITH SEVERE
THUNDERSTORMS...VERY HEAVY RAINS AND STRONG GUSTY WINDS POSSIBLE.
YOU ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO...YOUR FAVORITE
COMMERICAL WEATHER SOURCE...OR THE INTERNET FOR UPDATED INFORMATION
ON THIS STORM.
Special weather statement, Apr 10, 3:59 PM CST, 50 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-110900-

SPECIAL WEATHER STATEMENT...CORRECT FOR TYPOS
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT TUE APR 10 2001

...ANOTHER INTENSE STORM TO AFFECT THE AREA...

FOR THE SECOND TIME IN LESS THAN A WEEK...A VERY STRONG LOW PRESSURE
SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES...AND NORTHEAST ACROSS
THE PLAINS. TONIGHT AS THE LOW MOVES NORTHEAST INTO SOUTHWEST
NEBRASKA...A WARM FRONT WILL MOVE NORTH INTO IOWA. THIS WILL
CONTINUE TO PRODUCE SCATTERED SHOWERS OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST
NEBRASKA. THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF A LINE FROM
YANKTON SOUTH DAKOTA...TO SIOUX CITY AND SPENCER IN NORTHWEST IOWA.

WEDNESDAY AS THE LOW MOVES NORTHEAST ACROSS NEBRASKA...THE WARM FRONT
WILL MOVE NORTH INTO SOUTHERN MINNESOTA. SHOWERS AND THUNDERSTORMS
WILL PREVAIL OVER PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THE THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAIN...SOUTHEAST OF A LINE FROM JACKSON
MINNESOTA TO SIOUX FALLS TO YANKTON...WITH SEVERE STORMS POSSIBLE IN
PARTS OF NORTHWEST IOWA. WIDESPREAD RAIN...HEAVY AT TIMES...WILL
OCCUR FROM THE LOWER JAMES RIVER WEST TO THE MISSOURI RIVER. THE
RAIN WILL ADD TO THE FLOODING PROBLEMS THAT ALREADY EXIST...AND
PONDING OF WATER IS POSSIBLE FROM THE HEAVY RAIN...ESPECIALLY IN
URBAN AREAS.

WEDNESDAY NIGHT INTO THURSDAY MORNING...THE LOW IS FORECAST TO MOVE
RAPIDLY NORTHEAST OVER MINNESOTA. THE RAIN OVER THE AREA SHOULD BE
ENDING FROM WEST TO EAST AFTER MIDNIGHT. HOWEVER VERY STRONG AND
GUSTY WEST TO SOUTHWEST WINDS WILL ONCE AGAIN DEVELOP OVER NORTHWEST
IOWA INTO SOUTHWEST MINNESOTA.

THIS IS A POTENTIALLY DANGEROUS STORM SYSTEM WITH SEVERE
THUNDERSTORMS...VERY HEAVY RAINS AND STRONG GUSTY WINDS POSSIBLE.
YOU ARE ADVISED TO STAY TUNED TO NOAA WEATHER RADIO...YOUR FAVORITE
COMMERICAL WEATHER SOURCE...OR THE INTERNET FOR UPDATED INFORMATION
ON THIS STORM.

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, O'Brien

When
April 10, 4:49 PM CST
Where
O'Brien County, 3 mi W of Paullina
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.983, -95.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244449.